Inflammatory Bowel Disease drugs can increase leukemia risk by 700%.
Claims that the inflammatory bowel disease drug Azathioprine increases the risk of leukemia seven fold is an oversimplification and misinterpretation of the results of a research study.
Pinterest discusses the ‘sevenfold increase of leukemia from inflammatory bowel treatments’. The pin is based on the results of a French study which was published in 2014 in Clinical Gastroenterology and Hepatology.
Thiopurines are a class of drugs that include azathioprine and 6-mercaptopurine and are used in the treatment of inflammatory bowel disease. These drugs are known to be associated with an overall increased risk of cancer.
The French researchers performed a prospective observational study of 19,486 patients with inflammatory bowel disease enrolled in a national cohort database . The patients were followed up for an average of three years.
The study found that the overall risk of leukemia was not increased in the inflammatory bowel disease cohort  as compared to the general population. Of the 49,736 patient-years follow up, only five patients were diagnosed with leukemia. Of these five patients, two had acute myeloid leukemia, and three had a myelodysplastic syndrome. Four of these five patients had exposure to thiopurine medication.
The risk of myeloid disorders was not increased among current users of thiopurine based drugs. The risk was only noted in patients with prior exposure to thiopuirne based drugs. Patients with past exposure to thiopurine drugs had a sevenfold increase in myeloid disorders such as leukemia.
While this study shows an association between prior thiopurine drug use and leukemia, it does not (and can not) prove that thiopurines were directly responsible for the observed increased risk of leukemia.
The study authors also point out that the absolute risk of an individual patient on thiopurine drugs developing leukemia is low at about 1 in 10,000. Therefore,any decision on whether to take thiopurine medication has to balance the association with leukaemia against the known benefits of this class of drugs.
In summary, the scientific literature shows an association between leukemia and past use of thiopurine based drugs in patients with inflammatory bowel disease but does not prove that the drugs are responsible for the increased risk.
- Clin Gastroenterol Hepatol. 2014 Aug;12(8):1324-9. doi: 10.1016/j.cgh.2014.02.026. Epub 2014 Feb 26. Increased risk of acute myeloid leukemias and myelodysplastic syndromes in patients who received thiopurine treatment for inflammatory bowel disease. Lopez A1, Mounier M2, Bouvier AM3, Carrat F4, Maynadié M2, Beaugerie L4, Peyrin-Biroulet L5; CESAME Study Group.